Texas, 2008

Flash Flood and Hail in Texas, August 14, 2008

August 14, 2008 · NWS AMA · 21 events in 8 counties and zones

Severe thunderstorms moved across the northern and southwestern Texas Panhandle during the late afternoon and evening hours. along with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$111,000
Crop damage
$18,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the northern and southwestern Texas Panhandle during the late afternoon and evening hours. These storms produced large and damaging hail...along with damaging winds. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 14, 2:04 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 14, 2:04 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT THU AUG 14 2008

.DISCUSSION...
SHORTWAVE TROUGH VISIBLE ON WATER VAPOR DROPPING SOUTHEAST OUT OF
COLORADO RIGHT NOW. STORMS BEGINNING TO DEVELOP ALONG AND HEAD OF THE
DISTURBANCE ALREADY. MINOR BOUNDARIES ACROSS THE CWA WILL ADD LOW
LEVEL CONVERGENCE AND ENHANCE LIFT FOR THUNDERSTORM DEVELOPMENT.
SEVERE THUNDERSTORM WATCH HAS JUST BEEN DROPPED FOR THE ENTIRE CWA
FOR TONIGHT AS STORMS SHOULD MOVE SOUTHEAST ACROSS THE AREA WITH A
DAMAGING WIND AND HAIL THREAT. HEAVY RAIN MAY ALSO BE A
CONCERN...ALTHOUGH STORMS SHOULD MOVE FAIRLY QUICKLY COMPARED TO
RECENT WEEKS. ANOTHER DISTURBANCE DROPS SOUTHEASTWARD BEHIND THE
INITIAL DISTURBANCE...AND THIS MAY BRING ANOTHER ROUND OF
THUNDERSTORMS AFTER MIDNIGHT TONIGHT.

LARGE UPPER LEVEL LOW IS STILL EXPECTED TO DROP SOUTH OR
SOUTHWESTWARD INTO COLORADO BY TOMORROW EVENING. PRETTY GOOD
AGREEMENT AMONG THE MODELS ON THIS SCENARIO...AND THE LOW IS EXPECTED
TO REMAIN IN THE SOUTHERN ROCKIES AND SOUTHERN PLAINS FOR SEVERAL
DAYS BEFORE FINALLY GETTING ABSORBED BY A LARGE UPPER TROUGH
APPROACHING THE WEST COAST LATER NEXT WEEK.

WITH THE UPPER LOW AROUND...TEMPERATURES WILL BE COOL AND
THUNDERSTORM CHANCES WILL BE IN THE FORECAST EVERY DAY. TEMPERATURES
MAY NOT GET OUT OF THE 70S FOR A FEW DAYS THIS WEEKEND DUE TO
EXTENSIVE CLOUD COVER AND COLD AIR ALOFT.

STAYED WITH THE 12Z MAV TEMPERATURES AND POPS...AND THE 00Z MEX
TEMPERATURES IN THE EXTENDED. NO MAJOR ADJUSTMENTS MADE.

KIMBLE

&&

.FIRE WEATHER...
ONLY FIRE WEATHER CONCERNS WILL BE LIGHTNING FROM THUNDERSTORMS.
AMPLE MOISTURE AND SIGNIFICANT RAIN CHANCES SHOULD PRECLUDE ANY
SIGNIFICANT FIRE WEATHER SITUATIONS.

KIMBLE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                62  82  62  79  62 /  60  30  60  40  50
BEAVER OK                  63  84  64  79  63 /  50  30  50  50  50
BOISE CITY OK              59  78  58  74  58 /  40  40  60  60  60
BORGER TX                  65  84  64  79  63 /  60  30  60  50  50
BOYS RANCH TX              64  83  63  80  62 /  50  30  60  50  50
CANYON TX                  62  81  62  81  62 /  60  30  60  40  50
CLARENDON TX               65  84  65  80  62 /  60  40  50  40  50
DALHART TX                 60  78  60  74  60 /  50  40  60  50  60
GUYMON OK                  63  82  62  76  61 /  50  40  60  50  50
HEREFORD TX                60  82  62  79  58 /  50  30  60  50  50
LIPSCOMB TX                64  84  65  79  64 /  60  30  50  40  50
PAMPA TX                   64  83  63  78  62 /  60  30  50  40  50
SHAMROCK TX                65  85  65  82  64 /  60  40  50  40  40
WELLINGTON TX              66  86  67  83  64 /  60  40  50  40  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/13
Hazardous weather outlook, Aug 14, 2:25 PM CST, 1 hour 28 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT THU AUG 14 2008

OKZ001>003-TXZ001>020-151100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
325 PM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES
UNTIL 10 PM.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND TONIGHT. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES TODAY AND TONIGHT AS A COLD FRONT AND A SERIES OF UPPER
LEVEL DISTURBANCES MOVE ACROSS THE SOUTHERN HIGH PLAINS. SOME OF THE
STORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. IN ADDITION
...HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STRONGER STORMS...WHICH
MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A LARGE...SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT
THE SOUTHERN HIGH PLAINS FROM FRIDAY INTO EARLY NEXT WEEK. AS A
RESULT...SCATTERED TO NUMEROUS THUNDERSTORMS...SOME POSSIBLY SEVERE
WITH LARGE HAIL AND DAMAGING WINDS...ARE EXPECTED FRIDAY AND FRIDAY
NIGHT ACROSS THE PANHANDLES. HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THE STRONGER STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR
FLASH FLOODING.

THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY THROUGH SUNDAY NIGHT
ACROSS ALL SECTIONS OF THE PANHANDLES. ADDITIONAL THUNDERSTORMS WILL
BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT...ACROSS MAINLY EASTERN AND
CENTRAL SECTIONS OF THE PANHANDLES...AS THE LARGE UPPER LEVEL LOW
PRESSURE SYSTEM BEGINS TO MOVE EAST OF THE REGION. ANY STORMS THAT
FORM FROM SATURDAY THROUGH TUESDAY NIGHT ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS AT THIS TIME. HOWEVER...HEAVY RAINFALL MAY ACCOMPANY
THE STRONGER STORMS ON SATURDAY...WHICH MAY LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL SECTIONS
OF THE PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND TONIGHT...AND THEN AGAIN ON FRIDAY
AFTERNOON AND FRIDAY NIGHT.

OBSERVERS ARE REQUESTED TO SUBMIT THEIR RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

COCKRELL

In the hours before

Special weather statement, Aug 14, 2:47 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
347 PM CDT THU AUG 14 2008

TXZ001-142130-
DALLAM TX-
347 PM CDT THU AUG 14 2008

...STRONG THUNDERSTORM IN WESTERN AND CENTRAL DALLAM COUNTY...

AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF WARE MOVING SOUTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WESTERN AND CENTRAL DALLAM COUNTY SHOULD MONITOR THE
WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JC
Special weather statement, Aug 14, 3:14 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
414 PM CDT THU AUG 14 2008

OKZ003-142200-
BEAVER OK-
414 PM CDT THU AUG 14 2008

...STRONG THUNDERSTORM IN WESTERN AND CENTRAL BEAVER COUNTY...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BALKO MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WESTERN AND CENTRAL BEAVER COUNTY SHOULD MONITOR THE
WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JC
Special weather statement, Aug 14, 3:24 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT THU AUG 14 2008

TXZ001-142215-
DALLAM TX-
424 PM CDT THU AUG 14 2008

...STRONG THUNDERSTORM IN WESTERN DALLAM COUNTY...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF TEXLINE MOVING SOUTHEAST AT
15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WESTERN DALLAM COUNTY...INCLUDING THE CITY OF DALHART...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JC
Special weather statement, Aug 14, 3:28 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT THU AUG 14 2008

OKZ003-142215-
BEAVER OK-
428 PM CDT THU AUG 14 2008

...STRONG THUNDERSTORM IN NORTHEASTERN BEAVER COUNTY...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF KNOWLES MOVING SOUTHEAST AT
20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHEASTERN BEAVER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JC
Special weather statement, Aug 14, 3:41 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT THU AUG 14 2008

TXZ007-142230-
MOORE TX-
441 PM CDT THU AUG 14 2008

...STRONG THUNDERSTORM IN SOUTHEASTERN MOORE COUNTY...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF LAKE MEREDITH MOVING SOUTHEAST AT
15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHEASTERN MOORE COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JC
Special weather statement, Aug 14, 3:47 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
447 PM CDT THU AUG 14 2008

TXZ011-012-142230-
OLDHAM TX-POTTER TX-
447 PM CDT THU AUG 14 2008

...STRONG THUNDERSTORM IN EAST CENTRAL OLDHAM AND WEST CENTRAL POTTER
COUNTIES...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BOYS RANCH MOVING SOUTHEAST
AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN EAST CENTRAL OLDHAM AND WEST CENTRAL POTTER COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail, 8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Sherman

When
August 14, 3:53 PM CST
Where
Sherman County, 8 mi E of Stratford
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.420, -101.926

Hail, Sherman

When
August 14, 3:54 PM CST to 4:00 PM CST
Where
Sherman County, 7 mi E of Stratford
Measured
1.75 in hail
Crop damage
$18,000
Reported by
Trained Spotter
Coordinates
36.420, -101.944

A trained spotter reported that the area corn crop was badly damaged by the hail.

Thunderstorm Wind, Lipscomb

When
August 14, 4:15 PM CST
Where
Lipscomb County, Booker
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.450, -100.530

Hail, Lipscomb

When
August 14, 4:20 PM CST
Where
Lipscomb County, Booker
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.450, -100.530

Hail, Lipscomb

When
August 14, 4:23 PM CST
Where
Lipscomb County, Booker
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.450, -100.530

Hail, Lipscomb

When
August 14, 4:23 PM CST
Where
Lipscomb County, Booker
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.450, -100.530

A trained spotter reported that the hail was covering the ground.

Hail, Lipscomb

When
August 14, 4:28 PM CST
Where
Lipscomb County, 2 mi N of Booker
Measured
2.5 in hail
Property damage
$12,000
Reported by
Fire Department/Rescue
Coordinates
36.479, -100.530

The Booker Fire Department reported that tennis ball size hail was breaking windshields north of Booker. No injuries were reported.

Flash Flood, Lipscomb

When
August 14, 4:35 PM CST to 6:00 PM CST
Where
Lipscomb County, 0.77 mi WNW of Booker to 0.32 mi W of Booker
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.454, -100.543

The Lipscomb County Sheriff's Office reported that several main roads in Booker had curb to curb flowing water...and that traffic was not able to pass through the streets. No damage or injuries were reported.

Hail, Hutchinson

When
August 14, 4:40 PM CST
Where
Hutchinson County, Stinnett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.820, -101.450

Hail, Lipscomb

When
August 14, 4:45 PM CST to 5:00 PM CST
Where
Lipscomb County, Booker
Measured
2.5 in hail
Property damage
$63,000
Reported by
Fire Department/Rescue
Coordinates
36.450, -100.530

The Booker Fire Department reported lots of hail damage in Booker due to tennis ball size hail. Car windows and the windows of businesses were broken...most roofs of buildings sustained hail damage...and a large trampoline was reported to be in a tree. The time of the damage was estimated to be between 1645 and 1715 CST.

Hail, Moore

When
August 14, 4:47 PM CST
Where
Moore County, Four Way
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.680, -101.970

Hail, Moore

When
August 14, 4:50 PM CST
Where
Moore County, Four Way
Measured
1 in hail
Reported by
Public
Coordinates
35.680, -101.970

Thunderstorm Wind, Lipscomb

When
August 14, 4:54 PM CST
Where
Lipscomb County, Darrouzett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.430, -100.320

Thunderstorm Wind, Hemphill

When
August 14, 5:23 PM CST
Where
Hemphill County, 7.73 mi SSE of Glazier
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.895, -100.181

A trained spotter reported one and a half inch diameter tree limbs blown down.

Hail, Hemphill

When
August 14, 5:23 PM CST
Where
Hemphill County, 7.79 mi SSE of Glazier
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.895, -100.181

Hail, Oldham

When
August 14, 5:38 PM CST
Where
Oldham County, 6 mi S of Boys Ranch
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.443, -102.250

The hail was reported on U.S. Highway 385 about five miles south of the Canadian River.

Thunderstorm Wind, Deaf Smith

When
August 14, 5:55 PM CST
Where
Deaf Smith County, 14 mi N of Dawn
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
35.123, -102.200

The public reported several high line power poles were snapped at the intersection of Farm to Market Road 809 and Farm to Market Road 2587...and the winds were estimated to be between fifty-two and sixty-one knots.

Thunderstorm Wind, Deaf Smith

When
August 14, 6:00 PM CST
Where
Deaf Smith County, 10 mi N of Dawn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.065, -102.200

Thunderstorm Wind, Hemphill

When
August 14, 6:08 PM CST to 6:10 PM CST
Where
Hemphill County, 12.92 mi E of Gageby
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
35.620, -100.100

A trained spotter reported small tree limbs blown down and that shingles were blown off a roof.

Thunderstorm Wind, Hemphill

When
August 14, 6:30 PM CST
Where
Hemphill County, 22 mi SE of Canadian
Measured
56 kt (64 mph) estimated gust
Property damage
$22,000
Reported by
COOP Observer
Coordinates
35.675, -100.103

A National Weather Service Cooperative Observer reported that shingles were torn from roofs and also that tree limbs of three to four inches in diameter were blown down.

Thunderstorm Wind, Wheeler

When
August 14, 6:30 PM CST
Where
Wheeler County, Allison
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
35.600, -100.100

A National Weather Service Cooperative Observer reported that tree limbs were blown down that were three to four inches in diameter and were four to five feet long.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129903, 129904, 129905, 129906, 129907, 129908, 129909, 129910, 129911, 129915, 129912, 129913, 129914, 129916, 129917, 129918, 129919, 129920, 129921, 129922, 129923.